Step 4: Read and complete the decision guide to learn more about your symptoms.
Your symptoms suggest you might have some acid reflux from the stomach, also called gastroesophageal reflux (GERD). GERD is treatable with anti-acid medicines. GERD can cause swallowing difficulty in a variety of ways (for example, by causing inflammation or scarring in the esophagus). In your case, since you are having symptoms of swallowing difficulty at the level of the neck or throat, your doctor might consider a problem that can cause both GERD and swallowing difficulty that seems to be occurring at the level of your neck. This problem is named achalasia.
Achalasia is a problem that causes nerves to improperly trigger muscle contractions in the esophagus. If your doctor is concerned that you might have achalasia, an x-ray test named a barium swallow might be recommended for you. This test shows the shape of your esophagus during your swallows, so your doctor can know if your esophagus muscles are functioning correctly.
It is possible that your swallowing problem might come from a neurologic (brain or nerve) problem or from a muscle disease. In addition, several medications (particularly medicines to treat psychiatric symptoms) can cause swallowing difficulty as a side effect because they may interfere with your mouth and throat muscle coordination.
Tests that might be recommended by your doctor include laryngoscopy (viewing of the larynx through your nose or mouth with a camera on a flexible, narrow rod), video swallowing study (this study uses an x-ray technique called fluoroscopy to videotape your swallowing while you consume samples of foods or drink containing a material that can show up on x-ray), esophagogastroduodenoscopy, or EGD (viewing of the esophagus, stomach, and duodenum with a camera on a flexible, narrow cord), barium swallow (x-ray views of the esophagus after you swallow a liquid that shows up on x-ray), magnetic resonance imaging (MRI) scan of the brain, or antibody test (blood test) for the condition myasthenia gravis.
Please provide feedback to help us improve the Drugs.com Symptom Checker.